Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 15, 2020, 10:03 PM EDT for Allegan County, Van Buren County, Michigan. It took effect at Aug 15, 2020, 11:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 10:03 PM EDT (02:03 UTC)
- In effect from
- Aug 15, 2020, 11:00 PM EDT
- Expired
- Aug 16, 2020, 2:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WHUS43 KGRR 160203 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1003 PM EDT Sat Aug 15 2020 MIZ064-071-161015- /O.NEW.KGRR.BH.S.0016.200816T0300Z-200816T1800Z/ Allegan-Van Buren- 1003 PM EDT Sat Aug 15 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...A period of stronger northerly winds of 15 to 25 mph and 2 to 5 foot waves is expected from late tonight into Sunday afternoon. This will create hazardous swim conditions, particularly on the north side of north piers. This includes Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
622 WHUS43 KGRR 160849 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 449 AM EDT Sun Aug 16 2020 MIZ064-071-161700- /O.CON.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/ Allegan-Van Buren- 449 AM EDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...A period of stronger northerly winds of 15 to 25 mph and 2 to 5 foot waves is expected this morning into this afternoon. This will create hazardous swim conditions, particularly on the north side of north piers. This includes Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
450 WHUS43 KGRR 161426 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1026 AM EDT Sun Aug 16 2020 MIZ064-071-161800- /O.CON.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/ Allegan-Van Buren- 1026 AM EDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
878 WHUS43 KGRR 161812 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 212 PM EDT Sun Aug 16 2020 MIZ064-071-161915- /O.EXP.KGRR.BH.S.0016.000000T0000Z-200816T1800Z/ Allegan-Van Buren- 212 PM EDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have decreased and the statement has expired. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 9:36 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 15, 9:36 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 936 PM EDT Sat Aug 15 2020 LATEST UPDATE... Update .SYNOPSIS... Issued at 302 PM EDT Sat Aug 15 2020 - Scattered showers and thunderstorms tonight - Fair and cooler for next week && .UPDATE... Issued at 935 PM EDT Sat Aug 15 2020 The widely scattered diurnal showers and storms have mostly ended, but another flare-up of scattered convection still possible overnight as the mid level trough/shortwave arrives and catches up to the slow moving cold front. Will therefore keep chance PoPs in the fcst overnight. Period of stronger north winds over Lake MI behind the front later tonight into Sunday morning may require a Small Craft Advisory and Beach Hazard Statement. We're looking into that now. && .DISCUSSION...(This evening through next Saturday) Issued at 302 PM EDT Sat Aug 15 2020 - Scattered showers and thunderstorms tonight Severe threat is low with the convection this evening although there could be some isolated strong updrafts, with the highest chances across the northern zones in area of best upper divergence. Both shear and instability are limited with 0-6 km shear of only about 15 to 20 knots and CAPE generally below 1000 J/kg across the north and around 1500 in the south. Diurnal decrease in stability should also cause storms to weaken by late evening. The front will be across eastern zones Sunday morning with thunder chances ending there by noon as drier airmass filters in behind the front. There could be some isolated showers and thunderstorms on Monday as a secondary front moves though. - Fair and cooler for next week Surface high builds in on Monday with comfortable dew points for the rest of the week. A shortwave trough could bring scattered showers on Wednesday followed by another Canadian surface high as western ridge/eastern trough longwave pattern is well established into the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 800 PM EDT Sat Aug 15 2020 Sfc cold front over eastern WI at 00Z will move slowly east tonight, with widely scattered showers and tstms continuing. MKG and GRR will see the shower threat end by 12Z Sunday with the frontal passage, while for the LAN and JXN areas it will be more like 16-17Z Sunday before the rain threat ends. A 3-6 hour period of MVFR cigs looks likely late tonight into early Sunday as the front comes through, with some IFR cigs even possible. The highest risk of IFR is east of a line from AZO to LAN... between 10Z and 14Z. Skies clearing out behind the front Sunday, with northwest winds increasing to 10-20 kts. && .MARINE... Issued at 302 PM EDT Sat Aug 15 2020 Winds and waves will increase slightly Sunday and Monday. At this point it looks like winds will remain AOB 20 knots and waves below 4 feet. We will have to watch Monday afternoon though as there could be some gusts over 20 knots as cooler air moves in on north winds. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Meade SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...Meade MARINE...Ostuno
Hazardous weather outlook, Aug 15, 9:27 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 927 PM EDT Sat Aug 15 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 927 PM EDT Sat Aug 15 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Isolated thunderstorms tonight may produce locally heavy downpours, small hail, and dangerous lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk of severe weather Monday afternoon and evening mainly along the I-94 corridor. The main threat will be isolated wind damage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-160930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 927 PM EDT Sat Aug 15 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Isolated thunderstorms tonight may produce locally heavy downpours, small hail, and dangerous lightning strikes. Increasing north winds overnight may lead hazardous conditions for small craft by daybreak, mainly south of Grand Haven. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves may be hazardous to small craft and beach goers through Noon Sunday, mainly south of Grand Haven, due to a period of stronger north winds. There is a marginal risk of severe weather Monday afternoon and evening mainly south of Holland. The main threat will be gusty winds in excess of 40 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 15, 4:15 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 SW COMSTOCK 42.27N 85.53W
08/15/2020 M0.70 INCH KALAMAZOO MI TRAINED SPOTTER
PEA TO DIME SIZED HAIL AT I-94 AND SPRINKLE
RD.
&&Local storm report, Aug 15, 4:59 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 S COMSTOCK 42.25N 85.51W
08/15/2020 M1.00 INCH KALAMAZOO MI TRAINED SPOTTER
ALSO TREE DOWN OVER THE ROADWAY AT S 26TH ST
AND EAST MN AVE IN EASTERN KALAMAZOO. TREE
TRUNK IN PICTURE LOOKS HOLLOW, DEAD. WIND
SPEED ESTIMATED AT 30-40 MPH.
&&Special weather statement, Aug 15, 7:39 PM EDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 739 PM EDT Sat Aug 15 2020 MIZ074-160015- Jackson- 739 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT ... At 739 PM EDT, a strong thunderstorm was located near Hanover, or 12 miles southwest of Jackson, moving north at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Horton... Hanover... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4208 8453 4209 8465 4216 8462 4216 8450 TIME...MOT...LOC 2339Z 193DEG 9KT 4211 8457 CAS
Special weather statement, Aug 15, 7:41 PM EDT, 2 hours 22 minutes before
Special Weather Statement...Corrected National Weather Service Grand Rapids MI 741 PM EDT Sat Aug 15 2020 MIZ074-160015- Jackson- 741 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST JACKSON COUNTY... At 739 PM EDT, a strong thunderstorm was located near Hanover, or 12 miles southwest of Jackson, moving north at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Horton... Hanover... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4208 8453 4209 8465 4216 8462 4216 8450 TIME...MOT...LOC 2339Z 193DEG 9KT 4211 8457 CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:56 PM EDT | Small Craft Advisory | GRR | 16 hr | |
| Aug 16, 12:08 AM EDT | Special Weather Statement | GRR | Clare, Lake, Newaygo, Osceola | 112 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.